Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 83, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 5:32 PM EDT for McDowell County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 2, 1997, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County McDowell County, NC
The radar
The Greer radar (KGSP), 90 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 022132 RRA SVRGSP NCC111-022200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 532 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...WESTERN MCDOWELL COUNTY AT 530 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LIKELY PRODUCING LARGE HAIL IN SOUTHWESTERN MCDOWELL COUNTY JUST SOUTH OF OLD FORT. THE STORM IS MOVING SLOWLY NORTH AT 5 MPH AND WILL CROSS OLD FORT BY 545 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:33 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 2, 2:33 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
230 PM EDT MON JUN 2 1997
CAE/RAH: NO PROBLEMS WITH GOING TRENDS THRU WEDNESDAY...ALTHOUGH
BETTER THE CHC POPS MAY EVOLVE DURING WEDNESDAY.
FFC: WITH PCPN SHIELD QUITE A WAYS BACK THRU ALABAMA...PREFER
TO DROP EVENING WORDING FOR TONIGHT...OTHERWISE GOING
TRENDS STILL ON TRACK.
DIRUNAL & UPSLOPE AIDED TSTMS WILL CONTINUE TO FIRE INTO EARLY
EVENING AIDED BY COOL TEMPS ALOFT & SOME INCOMING S/W EVERGY
ROUNDING BASE OF SLOW EASTWARD MOVING UPPER LOW. PROGS CONTINUE
PREVIOUS TREND OF OPENING UPPER LOW ON TUESDAY AS IT HEADS OVER
THE FA...BUT CONTINUES AN AMPLIFIED PATTERN OF EAST COAST TROUGH
THROUGH THE FORSEEABLE FUTURE.
CHC POPS STILL LOOKING GOOD THRU TUESDAY AS WEAK FORCING WORKS
WITH DAYTIME HTG. AS SFC RIDGING BEGINS TO NOSE DOWN EAST COAST
DURING LATTER HALF OF PERIOD...ATLANTIC MOISTURE SHOULD BEGIN TO
INCREASE OVER THE FA. INCREASING AMTS OF ISENTROPIC LIFT...NORTH
OF SAGGING BNDRY MAY PROVIDE THE IMPETUS FOR HIGHER POP CVRG ON
WEDNESDAY.
GSP 60/77/59/74 4345
AVL 57/72/55/69 4444
CLT 62/77/61/74 4345
CSHIn the hours before
Local storm report, Jun 2, 2:48 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
248 PM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
228 PM 7 S ASHEVILLE NC .75 INCH HAIL
06/02/97 BUNCOMBE REPORT FROM RETIRED NWS
METEOROLOGIST IN AVERY
CREEK SECTION OF BUNCOMBE
COUNTY 3 MILES NW OF ASHEVILLE
AIRPORT
CORRECTION TO TIME OF OCCURRENCE. INCORRECTLY REPORTED AS 128 PM IN
STORM REPORT ISSUED AT 232 PM.
LGLLocal storm report, Jun 2, 2:54 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
248 PM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
228 PM 7 S ASHEVILLE NC .75 INCH HAIL
06/02/97 BUNCOMBE REPORT FROM RETIRED NWS
METEOROLOGIST IN AVERY
CREEK SECTION OF BUNCOMBE
COUNTY 3 MILES NW OF ASHEVILLE
AIRPORT
CORRECTION TO TIME OF OCCURRENCE. INCORRECTLY REPORTED AS 128 PM IN
STORM REPORT ISSUED AT 232 PM.
LGLLocal storm report, Jun 2, 3:02 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
302 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
257 PM 7 S ASHEVILLE NC .75 INCH HAIL
06/02/97 BUNCOMBE WEATHER SPOTTER REPORTS
HAIL TO DIME SIZE
ACCUMULATED ABOUT 1 INCH
ON HIS DECK.
TPJLocal storm report, Jun 2, 3:04 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
302 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
257 PM 7 S ASHEVILLE NC .75 INCH HAIL
06/02/97 BUNCOMBE WEATHER SPOTTER REPORTS
HAIL TO DIME SIZE
ACCUMULATED ABOUT 1 INCH
ON HIS DECK.
TPJLocal storm report, Jun 2, 4:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
420 PM 2 W FLETCHER NC 1.00 INCH HAIL
06/02/97 HENDERSON SKYWARN SPOTTER REPORTED
PEA TO QUARTER SIZE HAIL
BWMLocal storm report, Jun 2, 4:41 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.P....
420 PM 2 W FLETCHER NC 1.00 INCH HAIL
06/02/97 HENDERSON SKYWARN SPOTTER REPORTED
PEA TO QUARTER SIZE HAIL
BWMThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 4:41 AM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 49 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 6:32 AM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 58 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 8:03 AM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Rutherford | 27 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 50 min |
| Jun 2, 2:17 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 43 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.